> Diabetes Facts > Low Blood Sugars at Night?

Low Blood Sugars at Night?

Posted on October 10, 2017 | No Comments on Low Blood Sugars at Night?

How can the elderly keep from having low blood sugars at night?

Hypoglycemia, defined variably as blood sugar <60 mg/dL, is one of the dreaded complications of diabetes management. It usually hinders the achievement of a satisfactory glucose control level because of the fear of developing symptoms of hypoglycemia – palpitations, excessive sweating, tremors, and disorientation. These “warning signs” are triggered by counter-regulatory hormones, like adrenalin, which are defense mechanisms of our body to increase sugar levels back to normal.

In the elderly, hypoglycemia may be associated with seizures, heart attack and stroke, which are dangerous especially at night. Although the possibility of persistent mental deficits have been raised, like coma and even death, permanent neurologic defects are actually rare. Despite the risks, it is warrranted to treat diabdtes to prevent acute and chronic complications of diabetes.

Several factors make the elderly more likely to develop hypoglycemia, among them are:

  1. “Warning Signs” are impaired – they are unable to trigger adrenalin to counteract the low sugar.
  2. Erratic food intake – because of loss of appetite, skipped meals or alcohol intake
  3. Kidney, liver or other medical problems – kidney or liver malfunction can make the antidiabetic agents stay longer in the body
  4. Decrease in body weight – after an illness or infection, in patients with cancer or even due to physiologic decline in muscle mass
  5. Mistakes in the intake of medicines – due to lack of supervision, poor eyesight or concomitant medicines that can interact with diabetic medications

Some helpful tips in preventing hypoglycemia in the elderly:

  1. Frequent self monitoring of blood glucose – this will give the doctor an idea of the trend of the patient’s blood glucose
  2. Maximize diet, exercise and lifestyle change – especially in newly diagnosed cases of diabetes. For people already on drug treatment, avoid skipping meals especially at night, to avoid hypoglycemia in the early morning.
  3. Ensure that there is fast and longer-acting carbohydrate at hand in case of hypoglycemia.
  4. Check with your doctor regularly – tell him/her about your “warning signs” if any, ask about dose adjustments especially if on insulin treatment.
  5. Make sure the medicines are correct. Inquire from your doctor the possibility of drug interactions, for example, with alcohol, beta. blockers or sulfa drugs. Your doctor may also consider giving smaller doses of medicines. Insulin can also be utilized in the elderly without causing severe hypoglycemia, as proven in studies.

In summary, treating elderly diabetics should be individualized. It must be aggressive enough to prevent the acute and chronic complications of diabetes while avoiding the dangerous effect of hypoglycemia.

Related terms:

Related Posts:

» Tags: , , , , ,

Related terms:

Leave a Reply

Your email address will not be published. Required fields are marked *